Format

Send to

Choose Destination
MMWR Morb Mortal Wkly Rep. 1995 Nov 24;44(46):853-5, 861.

Deaths associated with a purported aphrodisiac--New York City, February 1993-May 1995.

Abstract

During February 1993-May 1995, the New York City Poison Control Center (NYCPCC) was informed about onset of illness in five previously healthy men after they ingested a substance marketed as a topical aphrodisiac; four of the men died. These cases were investigated by the New York City Department of Health, the New York City Department of Environmental Protection, and the Food and Drug Administration (FDA). Four cases were referred to the NYCPCC and one case to the New York City medical examiner's office. The decedents died from cardiac dysrhythmias, and all five patients had measurable levels of digoxin* detected in their serum. Digoxin had not been prescribed for therapeutic purposes for any of these patients, and none had medical conditions associated with endogenous digoxin-like immunoreactive substances. The purported aphrodisiac contains bufadienolides, naturally occurring cardioactive steroids that have digoxin-like effects. This report describes three of the five case reports, summarizes the investigations of the five cases, and underscores the health risks associated with inappropriate use of preparations containing digoxin-like substances.

PMID:
7476839
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for CDC - Morbidity and Mortality Weekly Report
Loading ...
Support Center